Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Jackson, KY

September 9, 2018Menifee County, Powell County, Wolfe County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 9, 2018, 5:43 PM EDT for Menifee County, Powell County, Wolfe County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2018, 5:43 PM EDT (21:43 UTC)
Expired
Sep 9, 2018, 8:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Menifee County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:43 PM EDTFLASH FLOOD4 Ese Stanton, KYHALLS BRANCH OUT OF ITS BANKS AND THREATNING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS53 KJKL 092143
FFWJKL
KYC165-197-237-100045-
/O.NEW.KJKL.FF.W.0040.180909T2143Z-180910T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
543 PM EDT SUN SEP 9 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Powell County in east central Kentucky...
  Southwestern Menifee County in east central Kentucky...
  Northwestern Wolfe County in southeastern Kentucky...

* Until 845 PM EDT.

* At 542 PM EDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to three inches of
  rain have already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Stanton, Clay City, Campsites in the Indian Creek area of the
  Daniel Boone National Forrest, Pilot, Bowen, Red River Gorge,
  Lombard, Slade, Nada, Vaughns Mill, Rosslyn and Natural Bridge
  S.P..

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3790 8387 3790 8382 3785 8357 3772 8371
      3774 8377 3776 8378 3776 8380 3781 8394
      3791 8388

$$

GREIF
1 follow-up statement
340 
WGUS73 KJKL 100037
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
837 PM EDT SUN SEP 9 2018

KYC165-197-237-100046-
/O.EXP.KJKL.FF.W.0040.000000T0000Z-180910T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Powell KY-Menifee KY-Wolfe KY-
837 PM EDT SUN SEP 9 2018

...THE FLASH FLOOD WARNING FOR POWELL...SOUTHWESTERN MENIFEE AND
NORTHWESTERN WOLFE COUNTIES WILL EXPIRE AT 845 PM EDT...

The heavy rain has ended for eastern parts of the area. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures. Roads near the Red River may be affected 
overnight as it is running high. 

LAT...LON 3790 8387 3790 8382 3785 8357 3772 8371
      3774 8377 3776 8378 3776 8380 3781 8394
      3791 8388

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:22 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 9, 3:22 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
322 PM EDT Sun Sep 9 2018

.SHORT TERM...(This evening through Monday night)
Issued at 322 PM EDT SUN SEP 9 2018

Upper level low pressure near the southern end of lake Michigan
continues to pull slowly NNE. At the surface low pressure
centered northeast of Lexington continues to very slowly move
northeast. A trailing cold front extends southwest to just west
of Bowling Green. With the very slow movement of the upper and
surface systems, the cold front will be slow to move across
eastern KY. There is good model agreement that the front will be
near the VA border at 12Z Monday, and then push on southeast
before stalling out along the Appalachians.

With ongoing flood and flash flood warnings in the area we will
continue the flash flood watch, which is in effect until 8 PM.
Heavier rains will shift southeast of the areas that have already
been hard hit, and convection will decrease in intensity this
evening. The southeast part of the area has not experienced
repeated heavy rains like the northwest and flash flood guidance
is higher there. So even though showers and storms will continue
beyond 8 PM the threat for new flash flooding will end. However
some flood warnings may need to be extended in the northwest for
ongoing flooding that will continue well after the rain ends.

With the front stalling just to the southeast of our area along
the Appalachians, we will see much cooler air spread into eastern
KY for a couple of days. Highs on Monday will only be in the upper
60s to lower 70s and lows Monday night will be in the upper 50s to
lower 60s. Rain will end late tonight into early Monday from
northwest to southeast, but a few showers may linger in the
southeast into Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 322 PM EDT SUN SEP 9 2018

The cold front which will move southeast of the area on Monday
will stall along the Appalachians, but will meander back into the
area by mid week. There is excellent model agreement that a
sprawling area of upper level high pressure north of Bermuda will
build west as the week progresses. With rising heights and the
surface front moving back into the area, we'll see temperatures
return to well above normal readings, with above normal
temperatures continuing into next weekend. With increasing
temperatures and moisture, and the already mentioned front moving
back into the area, the threat for afternoon and evening
thunderstorms will return by midweek, and continue into the
weekend.

The main focus for many folks during the coming week will of
course be the path of Hurricane Florence. The hurricane will
track west or west-northwest on the south side of the upper high,
before nearing or moving onshore somewhere over the southeast to
mid Atlantic coast. There is tremendous uncertainty of the path of
the hurricane, with the ECMWF still having an extreme western
solution into western VA and the latest GFS run indicating the
hurricane may not even make land fall. For our area it is
important to note that even with the western solution of the ECMWF
any significant impacts and heavy rain will remain east of
eastern KY, mainly on the east side of the Appalachians.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 131 PM EDT SUN SEP 9 2018

Numerous showers and thunderstorms will affect the area this
afternoon into tonight as low pressure moves from central KY into
OH, and a cold front pushes towards eastern KY. Outside of showers
and thunderstorms VFR conditions and light winds will prevail
this afternoon, but MVFR to LIFR conditions and wind gusts to 30
knots will occur in and near showers and thunderstorms. The cold
front will move very slowly southeast across the area tonight and
be near the VA-KY border by 12Z Monday. Low clouds and fog will
persist in the area just behind the cold front with IFR to LIFR
conditions expected from late tonight into Monday. Conditions will
be slow to improve on Monday, with any fog gradually lifting, but
IFR ceilings persisting into the afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for KYZ044-050>052-
058>060-104-106>112-119-120.

&&

SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Sep 9, 3:50 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
350 PM EDT Sun Sep 9 2018

KYZ044-050>052-058>060-104-106>112-119-120-101200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
350 PM EDT Sun Sep 9 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Multiple rounds of showers and some thunderstorms will lead to
locally heavy rain through this evening. This rainfall could lead
to flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible at times from Wednesday through
Saturday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of heavy rain, flash
flooding, or high water.

KYZ068-069-079-080-083>088-113>118-101200-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, and Whitesburg
350 PM EDT Sun Sep 9 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Showers and thunderstorms could produce locally heavy rain
through this evening. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible at times from Wednesday through
Saturday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flash flooding
or high water.

SBH

In the hours before

Local storm report, Sep 9, 4:51 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      FRENCHBURG              37.95N 83.62W
09/09/2018                   MENIFEE            KY   EMERGENCY MNGR

            WATER FLOWING OVER MOST COUNTY ROADS...RESULTING IN
            NUMEROUS ROAD CLOSURES. WATER IN HOMES LEADING TO A FEW
            WATER RESCUES. ONE SCHOOL SUSTAINED FLOODING DAMAGE.

&&

JCG
Special weather statement, Sep 9, 4:56 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
456 PM EDT SUN SEP 9 2018

KYZ119-120-092145-
Martin-Pike-
456 PM EDT SUN SEP 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN AND
NORTHWESTERN PIKE COUNTIES...

At 456 PM EDT, a strong thunderstorm was located over Heenan, or 12
miles east of Prestonsburg, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Warfield, Beauty, Turkey Creek, Pilgrim, Coalpoint, Whitepost,
Conder, Piso, Prince, McClure, Lovely, Jarad, Threeforks, Rural,
Moree, Gulnare, Hatfield Station, Heisey, Heenan and Pleasant.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3754 8253 3762 8260 3767 8261 3768 8259
      3768 8256 3771 8263 3787 8241 3785 8242
      3781 8240 3782 8239 3776 8233 3776 8231
      3774 8233 3770 8230 3767 8230 3766 8224
TIME...MOT...LOC 2056Z 236DEG 16KT 3767 8252

GREIF
Local storm report, Sep 9, 4:57 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      FRENCHBURG              37.95N 83.62W
09/09/2018                   MENIFEE            KY   EMERGENCY MNGR

            WATER FLOWING OVER MOST COUNTY ROADS...RESULTING IN
            NUMEROUS ROAD CLOSURES. WATER IN ABOUT 20 HOMES LEADING
            TO A FEW WATER RESCUES. ONE SCHOOL SUSTAINED FLOODING
            DAMAGE ALONG WITH A COUPLE OF OTHER BUSINESSES.

&&

JCG
Local storm report, Sep 9, 4:59 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       3 WNW STANTON           37.86N 83.91W
09/09/2018  M3.10 INCH       POWELL             KY   NWS EMPLOYEE

            3.1 INCHES OF RAIN IN ABOUT 90 MINUTES.

&&

GREIF
Local storm report, Sep 9, 5:01 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLOOD            MOREHEAD                38.19N 83.44W
09/09/2018                   ROWAN              KY   LAW ENFORCEMENT

            SEVERAL VEHICLES SUBMERGED IN WATER...INCLUDING POLICE
            CRUISERS. SEVERAL ROADS CLOSED DUE TO WATER COVERING THEM
            FROM OVERFLOWING CREEKS AND STREAMS. ONE PERSON CURRENTLY
            MISSING.

&&

JCG
Local storm report, Sep 9, 5:14 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
514 PM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HEAVY RAIN       4 ESE STANTON           37.82N 83.79W
09/09/2018  M2.58 INCH       POWELL             KY   TRAINED SPOTTER

            AMOUNT SINCE MIDNIGHT. STILL RAINING HARD.

&&

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:53 PM EDTAreal Flood AdvisoryJKLFleming6 hr
Sep 8, 11:58 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Menifee, Montgomery, Rowan11 hr
Sep 9, 12:28 AM EDTSpecial Weather StatementJKLBath32 min
Sep 9, 12:30 AM EDTSpecial Weather StatementJKLMontgomery45 min
Sep 9, 12:51 AM EDTSpecial Weather StatementJKLFleming54 min
Sep 9, 1:08 AM EDTSpecial Weather StatementJKLMenifee37 min
Sep 9, 1:49 AM EDTAreal Flood AdvisoryJKLElliott, Fleming, Morgan, Rowan4 hr
Sep 9, 9:58 AM EDTFlash Flood WarningJKLBath, Montgomery3 hr
Sep 9, 11:00 AM EDTFlash Flood WarningJKLBath, Fleming, Montgomery, Rowan3 hr
Sep 9, 1:02 PM EDTAreal Flood WarningJKLBath, Montgomery3 hr
Sep 9, 1:25 PM EDTAreal Flood WarningJKLBath, Fleming3 hr
Sep 9, 1:59 PM EDTAreal Flood WarningJKLBath, Fleming, Montgomery, Rowan20 hr
Sep 9, 2:42 PM EDTFlash Flood WarningJKLBath, Menifee, Morgan, Rowan6 hr
Sep 9, 3:37 PM EDTAreal Flood WarningJKLMenifee, Montgomery, Powell3 hr
Sep 9, 3:59 PM EDTAreal Flood WarningJKLBath, Fleming, Montgomery18 hr
Sep 9, 4:56 PM EDTSpecial Weather StatementJKLMartin49 min
Sep 9, 5:09 PM EDTAreal Flood AdvisoryJKLEstill3 hr
Sep 9, 5:27 PM EDTFlash Flood WarningJKLEstill3 hr
Sep 9, 6:49 PM EDTRiver Flood AdvisoryJKLEstill, Powell27 hr
Sep 9, 6:55 PM EDTFlash Flood WarningJKLEstill, Menifee, Montgomery, Powell3 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.